Hail, Morgan
- When
- April 28, 5:08 PM MST
- Where
- Morgan County, 1 mi E of Wiggins
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.233, -104.050
11 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 28, 1:41 PM MST, 3 hours 27 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 240 PM MDT MON APR 28 2003 SHORT TERM DISCUSSION: DENVER CYCLONE HAS DEVELOPED OVR URBAN CORRIDOR WITH CONVERGENCE ZONE OVR THE SRN AND ERN SUBURUBS OF DENVER METRO AREA. THIS SHOULD ACT AS MAIN FOCUS FOR TSTM DEVELOPMENT DURING THE NEXT 2-3 HOURS. SFC BASED CAPES ARE AROUND 1500 J/KG WHICH ARE CENTERED OVR DENVER AREA. CONVECTIVE TEMPS NEED TO REACH 70 OR 71 DEGREES TO BREAK CAP WHICH SHOULD OCCR IN THE NEXT HOUR OR TWO. LATEST VWP SHOWS FAIRLY DECENT SHEAR PROFILE SO IF STORMS DO DVLP A FEW COULD BECOME SVR WITH LARGE HAIL MAIN THREAT. COULD SEE A BRIEF SPIN UP TORNADO ALONG DENVER CONVERGENCE ZONE INITIALLY AS STORMS FIRST DVLP. OVR THE NERN PLAINS AIRMASS MORE STABLE SO NOT SURE HOW LONG ACTIVITY WL LAST THIS EVENING AS IT MOVES EASTWARD BUT WL LEAVE SCT POPS IN FOR NOW. ON TUE SW FLOW ALOFT WL CONT OVR AREA AS SFC LOW DVLPS OVR SERN CO. 12Z MESO-ETA SHOWED SOME TYPE OF DRY LINE DVLPG WITH BEST MSTR CONVERGENCE EAST OF A FORT MORGAN TO LIMON LN. MEANWHILE LATEST 18Z MESO-ETA FLUSHES OUT ALL LOW LVL MSTR FM ALL OF NERN CO BY TUE AFTN SO NOT SURE WHICH SOLUTION IS MORE ACCURATE. STILL NOTHING ALOFT TO ENHANCE TSTM DEVELOPMENT UNTIL LATE IN THE AFTN WHEN AREA OF MID LVL QG ASCENT IS FCST TO MOVE INTO NRN CO. FOR NOW WL CONT WITH PREVIOUS FCST OF SCT POPS HOWEVER IF LOW LVL MSTR DOES GET FLUSHED OUT THEN TSTMS CHCS WL BE MUCH LESS. TEMPS ON TUE SHOULD BE WARMER AS LOW LVL FLOW BECOMES MORE SLY AND 700 MB READINGS RISE A FEW DEGREES WHICH SHOULD ALLOW FOR HIGHS IN THE 70S. IN THE MTNS SHOULD SEE SOME HI BASED TSTM ACTIVITY TUE AFTN AS WELL. RPK LONG TERM DISCUSSION: ON TUESDAY NIGHT...GRIDS ARE SHOWING FAIRLY STRONG SOUTHWESTERLY JET LEVEL FLOW OVER THE FORECAST AREA. BY WEDNESDAY MORNING...AN UPPER TROUGH AXIS IS PROGGED TO PUSH INTO THE FORECAST AREA. THE DIV-G GRIDS SHOW SYNOPTIC SCALE ASCENT TUESDAY NIGHT AND MOST OF WEDNESDAY. BY LATER WEDNESDAY AFTERNOON...THE TROUGH AXIS PUSHES THROUGH WITH DOWNWARD FORCING PROGGED OVER THE FORECAST AREA WEDNESDAY NIGHT AND THURSDAY. AT THE LOW LEVELS...THE GRIDS SHOW A SURFACE CYCLONE DEVELOP OVER SOUTHEASTERN AND EAST CENTRAL COLORADO BY EARLY TUESDAY EVENING. BOUNDARY LAYER UPSLOPE FLOW IS PROGGED OVER THE PLAINS MUCH OF TUESDAY NIGHT INTO WEDNESDAY MORNING. BY WEDNESDAY EVENING AND CONTINUING ON THURSDAY...WEAK ZONAL FLOW ALOFT IS PROGGED OVER THE FORECAST AREA. AT THE SURFACE ...A WEAK SURGE OF COOLER AIR AND UPSLOPE FLOW IS PROGGED INTO THE PLAINS BY LATE MORNING. CROSS SECTIONS ARE SHOWING QUITE A BIT OF MOISTURE ACROSS MUCH OF THE FORECAST AREA FOR THE LATER FOUR PERIODS. CONCERNING LOW LEVEL MOISTURE FOR CONVECTION...THERE IS A DECENT THETA-E AXIS PROGGED ACROSS THE NORTHERN PLAINS TUESDAY EVENING...THEN AGAIN WEDNESDAY AFTERNOON. NOT MUCH ON THURSDAY. THE BEST CAPE IS PROGGED EARLY WEDNESDAY AFTERNOON OVER THE EASTERN PLAINS. FOR TEMPERATURES...THICKNESS GRIDS AND 700 MB PROGS SHOW A GRADUAL MINOR COOL DOWN CONCERNING HIGHS BOTH WEDNESDAY AND THURSDAY. FOR THE EXTENDED PERIOD...FRIDAY THROUGH MONDAY...THE MODELS SHOW AN UPPER RIDGE AXIS TO PUSH ACROSS THE FORECAST AREA ON FRIDAY...WITH SOUTHWESTERLY FLOW ALOFT ON SATURDAY. BY LATE SUNDAY AND MONDAY AND UPPER TROUGH/CLOSED LOW IS OVER THE FORECAST AREA. THE MEDIUM RANGE MODELS SHOW PLENTY OF MOISTURE AROUND SO WILL KEEP SOME POPS IN THE FORECAST. RJK .DEN...NONE.
COZ030>051-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1105 AM MDT MON APR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT DAYTIME HEATING COMBINED WITH AN INCREASE IN LOW LEVEL MOISTURE WILL ALLOW FOR SOME THUNDERSTORMS TO DEVELOP BY MID TO LATE AFTERNOON IN THE FOOTHILLS AND AREAS OF THE FRONT RANGE URBAN CORRIDOR. OVER THE FAR NORTHEAST PLAINS THE AIRMASS WILL BE TOO STABLE TO SUPPORT THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON WEST OF A LINE FROM FORT MORGAN TO LIMON WITH THE MAIN THREAT BEING LARGE HAIL. BY TONIGHT THE STORMS WILL SPREAD INTO THE FAR NORTHEAST PLAINS AND A FEW STORMS COULD BE SEVERE WITH ONCE AGAIN THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST COLORADO TUESDAY AFTERNOON AND CONTINUE INTO THE EVENING AS AN UPPER LEVEL WEATHER SYSTEM MOVES OVER A MOIST AND UNSTABLE AIRMASS. SOME OF THE AFTERNOON AND EVENING THUNDERSTORMS MAY PRODUCE SEVERE WEATHER THE FAR NORTHEAST PLAINS OF COLORADO. PLAINS WITH THE PRIMARY THREAT COMING FROM LARGE HAIL AND DAMAGING WINDS. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED OVER THE COLORADO HIGH COUNTRY...BUT STORMS WILL NOT BE AS STRONG AS ON THE PLAINS. FOR WEDNESDAY THROUGH SUNDAY...A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS OR THUNDERSTORMS WILL CONTINUE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. RPK/RJK
The Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
11 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354535, 5354536, 5354537, 5354538, 5354539, 5354540, 5354541, 5354542, 5354543, 5354544, 5354545, 5354546.